fentanyl transdermal patch, Duragesic (cont.)
Omudhome Ogbru, PharmD
Omudhome Ogbru, PharmD
Dr. Ogbru received his Doctorate in Pharmacy from the University of the Pacific School of Pharmacy in 1995. He completed a Pharmacy Practice Residency at the University of Arizona/University Medical Center in 1996. He was a Professor of Pharmacy Practice and a Regional Clerkship Coordinator for the University of the Pacific School of Pharmacy from 1996-99.
Medical and Pharmacy Editor:
PREGNANCY: Fentanyl can cross the placenta and enter the fetus. Effects on the developing fetus are not known; however, fentanyl can slow breathing in newborn infants whose mothers were exposed to fentanyl. Routine use of fentanyl by pregnant women can lead to withdrawal reactions in the newborn. Thus, caution should be used if fentanyl is administered near the time of delivery.
NURSING MOTHERS: The effects of fentanyl on the infants of mothers who nurse is unknown. Since most drugs are concentrated in breast milk, it is advisable that women requiring fentanyl bottle-feed their infants.
SIDE EFFECTS: Physical dependence occurs commonly during therapy with opiate agonists such as fentanyl. Abruptly stopping the drug in patients can precipitate a withdrawal reaction. Symptoms of withdrawal include nausea, diarrhea, coughing, tearing, nasal discharge, profuse sweating, twitching muscles, and yawning.
Fentanyl can cause respiratory depression (decreased rate or depth of breathing), muscle rigidity, and slow heart rate. Nausea or vomiting, constipation, and itching can occur during treatment with fentanyl. Transdermal fentanyl can cause a variety of skin reactions. Commonly, redness occurs at the site of application and can last for 6 hours following removal of the patch.
Other side effects include dry mouth, abdominal pain, loss of appetite, drowsiness, confusion, headache, dizziness, nervousness, hallucinations, anxiety, depression, and euphoria. The FDA is investigating reports of deaths and other serious side effects from the use of the fentanyl transdermal system as well as overdoses.
Exposing the patch to heat can increase the amount of fentanyl released and may lead to an overdose. Some patches may cause burns of the skin if worn during an MRI (magnetic resonance imaging) scan. Patients should tell their health care professional that they are using a medication patch prior to receiving an MRI scan.
Reference: FDA Prescribing Information
Medically Reviewed by a Doctor on 2/27/2014
Report Problems to the Food and Drug Administration
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
Need help identifying pills and medications?
Back to Medications Index